Type IV Hypersensitivity
Skin and mucous membranes are impacted by Stevens-Johnson syndrome, a sporadic condition. A medication response or an infection are common causes of this dangerous disease. It is a kind of IV SCAR, or cutaneous hypersensitivity adverse reaction. The sickness begins with symptoms resembling the flu. However, it develops into a painful reddish or purplish rash (Canavan, Mathes, Frieden, & Shinkai, 2015). The blisters that develop as the inflammation worsens cause the skin to die and peel off when the wound heals. The sickness can strike both children and adults, much like in genesis.
Etiology and Epidemiology
A medication reaction is the most frequent cause of Stevens-Johnson syndrome. Infection is another explanation that might apply. Adults’ most common causes of gout include allopurinol, pain relievers such as acetaminophen and ibuprofen, sulfa antibiotics, and drugs for seizures or mental disorders. Carbamazepine and sulfa antibiotics are two medications that could make kids’ illnesses worse (treatment for seizures). Epidemiological research on Stevens-Johnson syndrome is scarce. However, a population-based analysis of the entire world’s population revealed that the incidence varied from 1.0 to 6.0 per million individuals globally (Micheletti et al., 2018). There are few statistics on the illness’ frequency and prevalence, which can be attributed to its rarity.
A correct diagnosis is necessary for a successful course of treatment. In the early stages of Stevens-Johnson syndrome, the patient is not in a life-threatening condition; hence it is possible to diagnose the patient incorrectly. As a result, medical personnel should be on the watch for illnesses when treating patients with target lesions and mucous membrane rashes. Doctors should be familiar with the various adverse cutaneous drug reactions to differentiate between other reactions and Stevens-Johnson syndrome. According to Paulmann and Mockenhaupt (2015), toxic epidermal necrolysis is one of the conditions that clinicians may mistake for the syndrome (TEN). The death rate is about 30%, and both drug reactions are severe. Erythema multiforme may be the main differential diagnosis for Stevens-Johnson syndrome due to the resemblance of the two illnesses. Another type of desquamation is pustulosis (Paulmann & Mockenhaupt, 2015).